Alabama, 2003Heavy Rain in Alabama, July 1, 2003
July 1, 2003 · NWS BMX · 1 event in 1 county or zone
1 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 30, 8:53 PM CST, 3 hours 7 minutes earlier.
Area forecast discussion, Jun 30, 8:53 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
953 PM CDT MON JUN 30 2003
00Z AREA SOUNDINGS SHOWING PRECIPITABLE WATER VALUES QUICKLY
APPROACHING 2 INCHES THIS EVENING. TROPICAL STORM BILL CURRENTLY
NEAR LAKE PONCHARTRAIN MOVING NORTHEAST. SEVERAL CONVECTIVE BANDS
ROTATING AROUND BILL AND INTO THE FORECAST AREA. STILL FEEL THE 2
TO 4 INCH TOTAL RAIN AMOUNTS THROUGH TOMORROW ARE WELL WITHIN REACH.
THEREFORE...FLASH FLOOD WATCH CONTINUES. CURRENT ZONES/GRIDS ARE
DEPICTING SENSIBLE WEATHER VERY WELL. UPDATE THIS EVENING CONSISTS
OF SLIGHT WIND DIRECTION AND SPEED CHANGES...TEMPERATURE TRENDS...
AND MAINLY SHOWERS FAR NORTH. ALL ELSE LOOKS GOOD. SEVERE WEATHER
POTENTIAL MAY CREEP INTO THE EXTREME SOUTHERN PARTS OF THE
FORECAST AREA BEFORE MORNING...ASSOCIATED WITH THE STRONGER
CONVECTIVE BANDS. THE MAIN CONCERN WILL BE ISOLATED TORNADOES AND
GUSTY WINDS. HAZARDOUS WEATHER OUTLOOK HAS BEEN MODIFIED.
.BHM...FLASH FLOOD WATCH ALL ZONES TONIGHT THROUGH TUESDAY.
ML/75
Hazardous weather outlook, Jun 30, 6:30 PM CST, 5 hours 30 minutes before
ALZ011>015-017>050-010230-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 PM CDT MON JUN 30 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (TONIGHT)...
MOISTURE IN ASSOCIATION WITH TROPICAL STORM BILL WILL CONTINUE
TO MOVE ACROSS THE AREA TONIGHT. A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR THE ENTIRE COUNTY WARNING AREA FOR TONIGHT. THIS WATCH WILL
MOST LIKELY BE EXTENDED...AND POSSIBLE ADJUSTED AS NEEDED...TOMORROW
MORNING. THE MAIN CONCERN IS LOCALIZED HEAVY RAINFALL...AND THIS
COULD LEAD TO SOME POTENTIAL FLOODING.
THE STORM PREDICTION CENTER HAS PLACED PORTIONS OF SOUTH CENTRAL
ALABAMA UNDER A SLIGHT RISK FOR TONIGHT. ALONG AND SOUTH OF A
LINE FROM LIVINGSTON TO MARION TO PRATTVILLE TO ECLECTIC TO
TUSKEGEE TO PITTSVIEW.
.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...
THE REMNANTS OF TROPICAL STORM BILL WILL MOVE FROM SOUTH TO
NORTH ACROSS CENTRAL AND NORTHERN MISSISSIPPI...THEN MOVE INTO
SECTIONS OF ALABAMA THROUGHOUT TUESDAY. LOCALLY HEAVY RAINFALL OF 2
TO 4 INCHES WITH ISOLATED HEAVIER AMOUNTS WILL BE POSSIBLE...AND THIS
COULD LEAD TO SOME FLOODING PROBLEMS. IN ADDITION...ALONG AND NEAR
THE TRACK OF THE SURFACE LOW...THERE WILL BE A SLIGHT RISK OF SEVERE
THUNDERSTORMS AND ISOLATED TORNADOES.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED TONIGHT AND ESPECIALLY ON TUESDAY.
Heavy Rain, Jefferson
- When
- July 1, 12:00 AM CST to 11:59 PM CST
- Where
- Jefferson County, Birmingham
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
The daily rainfall at the Birmingham airport was 2.65 inches which broke the old record for daily maximum rainfall of 2.29 inches set back in 1941.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arizona, July 1 to 15, 2003$66 million · 1 event
- Flooding in Louisiana, July 1 to 4, 2003$3.3 million · 4 events
- Tornado and Flash Flooding in Georgia, July 1, 2003$320,000 · F1 · 23 events
- Tornadoes and Damaging Winds in Georgia, July 1, 2003F2 · 12 events
- Flooding in Mississippi, July 1 to 3, 2003$1.0 million · 4 events
- Tropical Storm in Georgia, July 1 to 2, 200397 events
- Tornado in Alabama, July 1, 2003$200,000 · F1 · 1 event
- Flash Flooding in Alabama, July 1, 2003$243,000 · 13 events
- Tropical Storm and Flash Flooding in Mississippi, July 1, 2003$106,000 · 15 events
- Flash Flood in Ohio, July 1, 2003$100,000 · 1 event
- Tornado in Georgia, July 1, 2003$75,000 · F0 · 1 event
- Flash Flooding and Hail in West Virginia, July 1, 2003$32,000 · 0.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375713.